Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- July 4, 3:40 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, Alpena
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COASTAL OBSERVING STATION
5 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 4, 2:55 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT FRI JUL 4 2003 ATMOSPHERE IS SUFFICIENTLY UNSTABLE TO SUPPORT SEVERE CONVECTION THIS AFTERNOON/EVENING...CAPES 1500-2500 J/KG ACROSS N LOWER MI AND 250-3500 J/KG ACROSS EASTERN UPPER MICHIGAN. MESOSCALE BOUNDARIES DOMINATE THE REGION...WITH LAKE BREEZE CONVERGENCE NOTED ALONG THE LAKE HURON SHORELINE...ACROSS THE EASTERN UP...AND EVEN ACROSS LOWER MICHIGAN IN LEE OF LAKE MICHIGAN. MEANWHILE...REMNANTS OF OUTFLOW FROM EARLIER MCS HAD ADVANCED IN AN ARC FROM THE UP...SOUTH ACROSS CENTRAL LOWER MI THEN W ACROSS SW MI. SCATTERED THUNDERSTORMS WERE FIRING WHERE LAKE BREEZE BOUNDARIES INTERSECTED THE OUTFLOW...ACROSS THE UP AND ACROSS NW LOWER MICHIGAN. THUNDERSTORMS...SOME PRODUCING SEVERE WEATHER...ARE POSSIBLE ANYWHERE ACROSS THE FORECAST AREA THIS AFTERNOON. HOWEVER...COMBINATION OF LOW LEVEL CONVERGENCE ENHANCED BY BOUNDARIES...HIGHEST 0-6 KM BULK SHEAR VALUES (30-35 KT) AND EVEN SOME SYNOPTIC SCALE FORCING (850-500 MB Q VECTOR CONVERGENCE/WEAK UPPER DIVERGENCE IN RIGHT REAR OF 125 KT 250 MB KT MAX NOTED ON 12Z ANALYSIS) WILL PRODUCE BEST POTENTIAL FOR ORGANIZED SEVERE ACROSS THE NORTH...AND WILL CARRY LIKELY POPS ALONG/NORTH OF M-32 THIS EVENING. OUTFLOW FROM THESE THUNDERSTORMS...AND MOISTURE ADVECTION/CONVERGENCE ALONG REMNANT OF OUTFLOW NOW APPROACHING S COUNTIES (BOUNDARY FEATURES NW FLOW/DEWPOINTS 60-65F AGAINST SW FLOW/DEWPOINTS IN LOWER 70S) WILL HELP FIRE SCATTERED THUNDERSTORMS (CHANCE POPS) ACROSS THE SOUTH. EXPECT THUNDERSTORMS TO UNDERGO DIURNAL WEAKENING LATER THIS EVENING...AND EXPECT ADDITIONAL ORGANIZED SEVERE TO REMAIN WITHIN 850 MB THETA E AXIS SOUTH OF FORECAST AREA OVERNIGHT. GIVEN DEGREE OF INSTABILITY THIS EVENING...CANNOT RULE OUT SCATTERED CONVECTION LINGERING A BIT PAST MIDNIGHT ACROSS NORTHERN LOWER MICHIGAN...AND WILL NEED TO MONITOR TRENDS TO THE SOUTH OF REGION AS 06Z ETA ATTEMPTED TO PUSH SOUTHERN CONVECTION BACK INTO APX SOUTHERN COUNTIES OVERNIGHT...BUT GRIDS WILL CUT OFF POPS AT MIDNIGHT...LEAVING AREAS OF FOG OVER LAND AND MARINE AREAS FOR THE BALANCE OF THE NIGHT. SATURDAY...CANNOT RULE OUT ISOLATED THUNDER WHERE LAKE BREEZE CONVERGENCE WILL BE MAXIMIZED ACROSS THE EASTERN UP AND NEAR THE LAKE HURON SHORELINE...BUT 12Z MODEL DEPICTION OF DRYING JUSTIFIES A RAIN FREE FORECAST. BY LATE SATURDAY NIGHT...MORE CONVECTION MAY FIRE WHERE LOW LEVEL CONVERGENCE/MOISTURE ADVECTION OCCURS UNDER UPPER JET NW OF REGION...AND SOME CONVECTION MAY PUSH INTO THE EASTERN UP BY MORNING. HOWEVER...12Z MODELS OFFERED NO STRONG REASON TO MOVE UP TIMING OF PRECIP BEFORE 10Z SUNDAY START TIME (CHC POPS) ALREADY IN GRIDS. SUNDAY AFTERNOON THROUGH MONDAY...ONE OR MORE CONVECTIVE COMPLEXES WILL DEVELOP UPSTREAM AND WILL PUSH INTO THE LAKES. TOO MUCH UNCERTAINTY EXISTS CONCERNING TIMING/TRACKS OF ANY CONVECTIVE COMPLEXES TO MAIL DOWN DETAILS...WILL CONTINUE CHANCE POPS ACROSS N/W COUNTIES SUNDAY AFTERNOON AND WILL CARRY SCATTERED THUNDERSTORMS ALL AREAS SUNDAY NIGHT AND MONDAY...WITH LOCATIONS OF HIGHER POPS AND ASSESSMENT OF SEVERE POTENTIAL BEST LEFT FOR LATER FORECASTS. PER 0Z/06Z GFS...COLD FRONT SHOULD JUST CLEAR REGION BY TUESDAY MORNING. CANNOT RULE OUT LINGERING EARLY PRECIP ACROSS THE FAR S/SE...BUT FOR NOW WILL CONTINUE A DRY FORECAST. MEANWHILE...AFTER FROPA BAROCLINIC ZONE WILL SET UP TO THE SOUTH OF THE REGION...AND A SURFACE WAVE/ASSOCIATED CONVECTION WILL TRACK EAST. FEEL THE 0Z/12Z GFS WERE PULLING MOISTURE TOO FAR NORTH INTO APX SOUTHERN COUNTIES WEDNESDAY...PREFER 06Z GFS SOLUTION HOLDING QPF FARTHER SOUTH...SO WILL LEAVE WEDNESDAY FORECASTS DRY. THEN...0Z GFS DEPICTS SURFACE RIDGE BUILDING INTO REGION THURSDAY...GIVEN THIS SOLUTION REMOVED THURSDAY POPS...AND CONTINUED A DRY FORECAST FRIDAY AS VERY WARM AIR STARTS TO SPREAD BACK INTO THE REGION. .APX...NONE. ROWLEY
MIZ008-015>036-041-042-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1235 PM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS EXCEEDING 60 MPH WILL BE THE PRIMARY SEVERE THREAT. A FEW THUNDERSTORMS MAY ALSO PRODUCE HAIL EXCEEDING ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHERN MICHIGAN ON SUNDAY. SOME OF THESE STORMS MAY BECOME SEVERE. THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHERN MICHIGAN MONDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SULLIVAN
MIZ008-015>036-041-042-050600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1242 PM EDT FRI JUL 4 2003 ...SEVERE WEATHER POSSIBLE ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS NORTHERN MICHIGAN AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND PERSIST INTO THIS EVENING. CONDITIONS WILL BE FAVORABLE FOR THUNDERSTORMS TO PRODUCE DAMAGING WIND GUSTS EXCEEDING 60 MPH AND ISOLATED HAIL EXCEEDING ONE INCH IN DIAMETER...ALONG WITH DEADLY LIGHTNING AND VERY HEAVY RAIN. YOU ARE STRONGLY URGED TO FREQUENTLY CHECK WITH NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS AND INFORMATION THROUGHOUT TODAY. IF YOU ARE PARTICIPATING IN OUTDOOR ACTIVITIES ANTICIPATE THE RAPID DEVELOPMENT OF DANGEROUS THUNDERSTORMS THROUGH THIS EVENING AND QUICKLY SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED FOR YOUR AREA. SULLIVAN
5 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379318, 5379321, 5379319, 5379320, 5379322.